One or more side effects of many prescription and over-the-counter medications may affect balance. Some medications suppress the vestibular system and may do so in a way that causes dizziness and imbalance. Others lower blood pressure and may cause light-headedness.
The side effects usually stop after the medication is no longer taken. Common problems include vision changes, dizziness, light-headedness, drowsiness, and impaired judgment. Over 1,000 medications list vertigo (spinning sensation) and 2,000 list dizziness (light-headedness) as a side effect.
Sometime the problem is not caused by a single medication, but a combination taken together. Several medications are known to cause vestibular toxicity (poisoning of the vestibular system) when used in combination with some antibiotics.
Older adults are particularly at risk as drugs are metabolized differently with age. Talk to your doctor or pharmacist if you think a medication may be causing or aggravating your dizziness and/or imbalance.
Medications that may cause dizziness and imbalance include:
- Aminoglycoside antibiotics such as gentamicin, streptomycin, tobramycin and viomycin (may cause bilateral vestibulopathy).
- Anti-inflammatories (both prescription and over-the-counter) including NSAIDS such as ibuprofen (Motrin®), naproxen (ALEVE®), acetylsalicylic acid (ASA – aspirin) and acetaminophen (Tylenol®)
- Anti-malarials such as Malarone®. The quinolone class of anti-malarials may be vestibular toxins
- Benzodiazepines such as alprazolam (Xanax® and lorazepam (Ativan®). One study suggests unsteadiness leading to falls as a side-effect of taking this class of anti-anxiety medication may be connected to a third of all hip fractures in people over 85 years of age.
- Cholesterol-lowering drugs
- Loop diuretics such as furosemide (Lasix®) and bumetanide (Burinex®). These medicines help rid the body of salt (sodium) and water. They are often used to treat high blood pressure but are used for other conditions as well.
- Mucolytics (used to thin mucus)
- Parkinson’s disease medications
- Platinum-based chemotherapy drugs such as cisplatin may cause permanent damage to the balance structures in the inner ear as well as vision. This may increase falls risk. Some chemotherapies damage nerves and may also damage the central nervous system, causing chemically induced peripheral neuropathy.
More information: Canadian Cancer Society
- Sleep aids (both prescription and non-prescription)
- Tricyclic antidepressants such as amitriptyline and nortriptyline